MAUDE Adverse Event Report: K2M, INC. XT SUPPORT TOWER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. XT SUPPORT TOWER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 5101-90218
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 08/14/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was inspected, and it was observed that the proximal knob assembly was not mated properly to the snap assembly.Proper assembly requires the arrows to be aligned.Functional inspection revealed that the proximal knob assembly and snap assembly were jammed, preventing proper function of the instrument.Higher forces were applied to detach the xt support tower from the xt screw.The everest mi xt surgical technique was reviewed and the following relevant information was identified: screw insertion to achieve one-step insertion of the everest mi xt screw and xtower, first assemble the xtower to the xt screw.Slide the xtower over the xt screw, and turn the black knob of the xtower in a clockwise direction until an audible click is emitted and the laser marked arrows are aligned.To lock the xtower onto the xt screw, turn the gold knob in a clockwise direction until fully tightened.Pull the xtower upwards to ensure the construct is locked.When using an everest mi xtower locking screw inserter, grasp the xtower by the shaft, and apply a downward force to engage the screw into the hexalobe fitting of the screwdriver shaft.Thread the gold thumb knob of the inserter in a clockwise direction until the implant is securely attached to the inserter.Pull up on the thumb knob to engage the locking feature of the inserter.To disengage the screw inserter, pull down on the thumb knob to disengage the locking feature.Gently turn the thumb knob in a counter-clockwise direction, and remove it from the surgical field.Ratcheting handles are available in both palm and t-handle styles.Tighten or loosen positions are selected by adjusting the pull down knob into forward, neutral, or reverse.Note: everest mi xt screws can be inserted prior to assembling with the xtower.Proper assembly requires the two arrows to be aligned.The instrument was seen to be assembled incorrectly, resulting in jamming and preventing proper function of the instrument construct.The cause of this failure was determined to be user error.
 
Event or Problem Description
It was reported that during intra-operative rod reduction a screw became stuck in an everest xt support tower and everest xt support tower reducer assembly causing the pedicle at l5 to break.The surgeon was then unable to place a screw at the right l5 leading to only unilateral posterior fixation being achieved.This subsequently led to an approximate 2-3 hour surgical delay.This record represents the xt support tower.

Brand Name
XT SUPPORT TOWER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key10924219
Report Number3004774118-2020-00326
Device Sequence Number3234406
Product Code LXH
UDI-Device Identifier10888857325968
UDI-Public10888857325968
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number5101-90218
Device Lot NumberGBBL
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/24/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/31/2020
Initial Report FDA Received Date11/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;